Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 47, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2000, 3:18 PM EDT for Botetourt County, Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 2000, 3:18 PM EDT (19:18 UTC)
- Expired
- May 19, 2000, 4:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Botetourt County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 3:23 PM EDT | Hail 0.75 | Gala, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 191920 COR SVRRNK VAC023-192000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED TO REMOVE LYNCHBURG NATIONAL WEATHER SERVICE BLACKSBURG VA 318 PM EDT FRI MAY 19 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA... * UNTIL 400 PM EDT * AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF ORISKANY...MOVING EAST AT 35 MPH. SOME LOCATIONS THREATENED THROUGH 400 PM EDT INCLUDE EAGLE ROCK... BUCHANAN... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. NNNN SN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:10 PM EDT, 8 minutes earlier.
Area forecast discussion, May 19, 3:10 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT FRI MAY 19 2000 SFC ANALYSIS AT 18Z LOCATED FRONTAL BNDY FM SRN DE W TO LKU. MSAS MSL PRESSURE PLACED A WAVE ALONG THE FRONT IN SOUTHERN OHIO ROLLING TOWARDS THE PRESSURE FALLS IN PA. MSAS COMP LIS WERE ARD MINUS 6 IN ERN KY/TN WHERE WINDS WERE BACKING AHEAD OF UPPER SYS. SHRTWAVE SWEEPS TO OUR NORTH ACRS PA/NY. AFTERNOON RNK SOUNDING PRODUCED A LI OF MINUS 5...BR OF 43 AND HEALTHY CAPE. AWIPS REGIONAL RADAR MOSAICS DISPLAYED CNVTN ALG AND TO THE N OF SFC BDRY WI SOME OF THE CNVTN OF AN ELEVATED NATURE OVR WV. ENTIRE LINE IS SAGGING SOUTH. MOST ACTIVE AREA OF OUR CWA REGARDING SEVERE CELLS WAS IN NW CORNER OF KFCX SCOPE. MODELS ARE FAIRLY CONSISTENT WITH ONLY SOME MINOR DIFFERENCES COMPARED TO LAST NIGHTS RUN. THE AVN LOOKED BEST. ADJUSTED ZONES TO REFLECTED CURRENT SEVERE WX WATCHES. PLAN ON MAKING FRONT PROGRESSES AND SWING IT THRU FA. IN THE EXTENDED PERIOD...MRF AND AVN TRENDING TOWARDS AN UNITED SOLUTION. HAVE A GOOD NIGHT. .RNK. .SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR WVZ042>045-VAZ007-009>019-020-VAZ022>024-032>035-043>045 .SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR VAZ046-047-058-059 .NC...NONE. KK
In the hours before
Local storm report, May 19, 10:22 AM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1022 AM EDT FRI MAY 19 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1022 AM 3 N TEST TEST NON TSTM WIND GUST
05/19/00 TESTSpecial weather statement, May 19, 12:05 PM EDT, 3 hours 13 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-200600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 PM EDT FRI MAY 19 2000 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT NORTH AND WEST OF A LINE FROM WILKESBORO NORTH CAROLINA TO MOUNT AIRY NORTH CAROLINA TO DANVILLE VIRGINIA TO SOUTH BOSTON VIRGINIA. THE SLIGHT RISK AREA INCLUDES LEWISBURG AND BLUEFIELD IN WEST VIRGINIA...WYTHEVILLE...BLACKSBURG...LEXINGTON... ROANOKE...SALEM...LYNCHBURG AND MARTINSVILLE IN VIRGINIA AND BOONE IN NORTHWEST NORTH CAROLINA. SOUTHEAST OF THIS LINE...THUNDERSTORMS LATE THIS AFTERNOON AND EARLY TONIGHT MAY APPROACH SEVERE LIMITS. WARM MOIST AIR CONTINUES TO FEED INTO THE AREA ON STRONG SOUTHWESTERLY WINDS. A DECENT AMOUNT OF SUNSHINE IS EXPECTED THIS AFTERNOON AND AS A RESULT...TEMPERATURES SHOULD WARM TO NEAR 80 IN THE MOUNTAINS AND WELL INTO THE 80S TO NEAR 90 EAST OF THE MOUNTAINS. THIS WILL RESULT IN A RATHER UNSTABLE ATMOSPHERE. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE MOUNTAINS OF SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA BY MID AFTERNOON. IN ADDITION...THUNDERSTORMS ARE EXPECTED TO DEVELOP FARTHER WEST IN EASTERN KENTUCKY AND NORTHEASTERN TENNESSEE. MOST THUNDERSTORMS WILL RACE EASTWARD AT 40 TO 50 MPH. THE PRIMARY THREAT IN THE SLIGHT RISK AREA IS DAMAGING WINDS AND LARGE HAIL. WIND PROFILES SUPPORT THE POTENTIAL FOR ISOLATED SUPERCELLS LATER THIS AFTERNOON AND EARLY THIS EVENING. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON OR THIS EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR POTENTIAL SEVERE WEATHER WATCHES OR WARNINGS. MTE
Local storm report, May 19, 2:34 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
234 PM EDT FRI MAY 19 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM ALDERSON WV .88 INCH HAIL
05/19/00 GREENBRIERThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:33 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 42 min |
| May 19, 3:33 PM EDT | Severe Thunderstorm Warning | RNK | City of Buena Vista | 42 min |
| May 19, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 52 min |
| May 19, 4:44 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 46 min |
| May 19, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.